Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 159, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 20, 2008, 3:28 PM EDT for Calhoun County, Roane County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2008, 3:28 PM EDT (19:28 UTC)
- Expired
- Jun 20, 2008, 4:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Calhoun County, WV, Roane County, WV
The radar
The Charleston,WV radar (KRLX), 67 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1511 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:38 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 20, 1:38 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 138 PM EDT FRI JUN 20 2008 .SYNOPSIS... UPPER LEVEL LOW AND COLD FRONT DOMINATE THROUGH THE WEEKEND. PATTERN CHANGE EXPECTED INTO MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... UPDATED TO INCREASE POPS ACROSS THE AREA AS MOISTURE AND INSTABILITY INCREASE. HOWEVER...TWO AREAS OF HIGHEST POPS THIS AFTERNOON. ONE WILL BE VICINITY OF THE OHIO RIVER WHERE 850MB BOUNDARY POOLS MOISTURE AND ENHANCES LIFT...AND THE OTHER ACROSS THE FAR SOUTH WHERE NORTHERN EDGE OF CONVECTION WELL AHEAD OF SOUTHERN ILLINOIS VORT MAX WILL AFFECT THIS AREA. OTHERWISE...CU FIELD INCREASING THIS AFTERNOON WITH HEATING...WITH DIURNAL WIDELY SCATTERED TO SCATTERED CONVECTION. TEMPS STILL LOOK GOOD...WITH AREAS THAT RECEIVED RAIN THIS MORNING RECOVERING QUICKLY WITH SUNSHINE. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... 500HPA SHORT WAVE TROUGH WILL TREK ACROSS KENTUCKY AND TENNESSEE ON SATURDAY SPREADING ITS INFLUENCE INTO THE SOUTHERN HALF OF THE CWA. AN INCREASE IN ATMOSPHERIC MOISTURE WILL ACCOMPANY THIS FEATURE...ALTHOUGH THE BEST ELEVATED FORCING WILL KEEP THE BULK OF THE PRECIPITATION TO THE SOUTH OF THE AREA...MERITING ONLY SLIGHT CHANCE POPS ACROSS THE SOUTH. THIS FEATURE WILL MOVE INTO THE MID ATLANTIC REGION BY EVENING. THE REST OF THE CWA WILL FIND ITSELF PRONE TO MORE AFTERNOON SHOWERS AND THUNDERSTORMS INDUCED BY DAYTIME HEATING...AND ALSO TRIGGERED BY WEAK DISTURBANCES IN THE FORM OF VORTICITY MAXIMA AND SURFACE TROUGHS THROUGH THE WEEKEND AND INTO THE FIRST PART OF THE WORK WEEK. THE PARENT TROUGH WILL BEGIN TO DIP INTO THE SOUTHERN LAKES AT THIS TIME...AND CONTINUE TO SEND IMPULSES IN THE BROADENING CYCLONIC FLOW. FOR NOW...THE MOST DEFINED FEATURE PRESENTS ITSELF IN THE FORM OF A COLD FRONT SUNDAY MORNING AND EARLY SUNDAY AFTERNOON. THIS WILL BE THE BEST FORCING OF UPWARD MOTION WITH LOW LEVEL MOISTURE IN PLACE. THE RESULT WILL BE VARIABLE CLOUDINESS WITH PLENTY OF CUMULUS ACTION...AND TOWERING CUMULUS WHERE THE BEST SUPPORT OCCURS. COLD POOL ALOFT WILL ALSO AID IN THIS SET UP PROVIDING AN UNSTABLE ENVIRONMENT. COULD SEE SOME STRONG STORMS OUT OF THIS SET UP...BUT WILL NOT GENERATE ANY EXCITEMENT AT THIS TIME. KEPT THE TEMPERATURES ON THE COOL SIDE...AS GUIDANCE NUMBERS SEEM TO BE GOING A LITTLE BIT ON THE WARM SIDE GIVEN THE EXPECTED AMOUNT OF CLOUD COVER AND PRECIPITATION. THESE NUMBERS GENERALLY RUN A COUPLE OF DEGREES OFF THE AVERAGE MAX T VALUE PACE. && .LONG TERM /TUESDAY THROUGH FRIDAY/... TROUGH PATTERN OVER THE EASTERN U.S. WILL LIFT INTO MORE OF A ZONAL PATTERN BY THE END OF THE PERIOD. THIS WILL ALLOW TEMPERATURES TO MODERATE TOWARDS SEASONABLE LEVELS BY WEDNESDAY/THURSDAY. GENERALLY ACCEPTED HPC SOLUTION FOR THE EXTENDED. WEAK HIGH PRESSURE BUILDS IN AT THE SURFACE ON MONDAY...BUT MODELS SHOW ONE LAST SHORTWAVE DIGGING INTO THE TROUGH INTO TUESDAY. GFS IS PRETTY SHARP WITH THIS...AND EVEN DEVELOPS A CLOSED LOW WHICH DRIFTS OFF THE MIDATLANTIC COAST TUESDAY NIGHT. NOT GOING TO BUY THIS AGGRESSIVE SOLUTION FOR NOW...AND INSTEAD KEEP SOME LOW CHANCE POPS FOR SCATTERED SHRA/TSRA INTO MONDAY NIGHT...WITH A DIURNAL CHARACTER. RISING HEIGHTS TUESDAY/WEDNESDAY...ALONG WITH LINGERING SURFACE HIGH PRESSURE...WILL KEEP PRECIPITATION AT BAY WHILE TEMPERATURES SLOWLY RISE. WARM FRONTAL BOUNDARY TRIES TO SET UP ON THURSDAY...HAVE SOME LOW POPS INSERTED FOR THIS. MEX/ENSEMBLE TEMPERATURES IN GOOD AGREEMENT WITH HPC SUGGESTIONS...AND STAYED CLOSE. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... 18Z FRIDAY THRU 18Z SATURDAY... VFR OUTSIDE OF CONVECTION THIS AFTERNOON. AREAS MOST LIKELY FOR THUNDERSTORMS WOULD BE FROM ALONG THE OHIO RIVER TO ACROSS THE FAR NORTH...AND ALSO ACROSS THE FAR SOUTH. INCLUDED TEMPO THUNDER IN ALL TERMINALS THIS AFTERNOON EXCEPT CRW AND BKW...WHERE ONLY CB IS MENTIONED DUE TO LESS COVERAGE. CONVECTION ENDS BY 01Z EXCEPT FOR THE FAR SOUTH. SOME FOG FORMATION IS LIKELY TONIGHT...ESPECIALLY IN AREAS THAT RECEIVE RAIN THIS AFTERNOON...CONFIDENT ENOUGH TO INCLUDE IFR FOG MOST TERMINALS 08Z-12Z. AFTER 13Z SATURDAY...GENERALLY VFR CEILINGS 5000-8000 FEET WITH CHANCE OF CONVECTION...ESPECIALLY SOUTHEASTERN PORTIONS OF AREA. AVIATION OUTLOOK /AFTER 18Z SATURDAY/...THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON AS COLD FRONT APPROACHES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/ARJ NEAR TERM...JMV SHORT TERM...26 LONG TERM...CL AVIATION...JMV
Hazardous weather outlook, Jun 20, 3:55 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 355 AM EDT FRI JUN 20 2008 VAZ003-004-WVZ013-015-016-018-020-024>040-046-047-210800- DICKENSON-BUCHANAN-LINCOLN-KANAWHA-ROANE-CALHOUN-DODDRIDGE-MINGO- LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 355 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019- 210800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-WIRT-RITCHIE- 355 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 20, 1:55 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT FRI JUN 20 2008 WVZ014-015-201830- KANAWHA-PUTNAM- 155 PM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KANAWHA AND SOUTHERN PUTNAM COUNTIES... AT 150 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 7 MILES SOUTHWEST OF NITRO...MOVING EAST AT 25 MPH. WIND GUSTS TO 35 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 200 PM...TORNADO AROUND 205 PM...NITRO AROUND 210 PM...BANCROFT AROUND 215 PM...INSTITUTE AROUND 220 PM AND CROSS LANES AROUND 225 PM.
Special weather statement, Jun 20, 2:09 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 209 PM EDT FRI JUN 20 2008 WVZ006-007-014-201845- CABELL-MASON-PUTNAM- 209 PM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CABELL...NORTHERN PUTNAM AND SOUTHERN MASON COUNTIES... AT 206 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 13 MILES NORTHEAST OF PROCTORVILLE... MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR FRAZIERS BOTTOM AROUND 235 PM...BUFFALO AROUND 240 PM AND WINFIELD AROUND 245 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jun 20, 3:12 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 312 PM EDT FRI JUN 20 2008 WVZ015-027-201945- CLAY-KANAWHA- 312 PM EDT FRI JUN 20 2008 ...A STRONG THUNDERSTORM WILL AFFECT CLAY AND NORTHEASTERN KANAWHA COUNTIES... AT 307 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 15 MILES WEST OF CLAY...MOVING EAST AT 25 MPH. WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GLEN AROUND 320 PM...PROCIOUS AROUND 335 PM AND WALLBACK AROUND 345 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:49 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 26 min |
| Jun 20, 3:58 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay | 46 min |
| Jun 20, 4:11 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer | 49 min |
| Jun 20, 5:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 28 min |
| Jun 20, 7:19 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler | 26 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.